Texas, 2014Wildfire in Texas, March 1, 2014
March 1, 2014 · NWS SJT · 1 event in 1 county or zone
The 173 Wildfire northwest of the community of Nolan was contained on the afternoon of March 1.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The 173 Wildfire northwest of the community of Nolan was contained on the afternoon of March 1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 28, 11:13 PM CST, 47 minutes earlier.
Area forecast discussion, Feb 28, 11:13 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1113 PM CST FRI FEB 28 2014
.AVIATION...
/06Z TAFS/
Current terminals look good, with VFR conditions holding for the
next 24 hours across West Central Texas. Have a great flight.
Huber
&&
.PREV DISCUSSION... /ISSUED 542 PM CST FRI FEB 28 2014/
AVIATION...
/00Z TAFS/
Look for VFR conditions to dominate West Central Texas for the next
24 hours. Blowing dust, which is currently reducing the visibility
to 5 statute miles at the Abilene terminal, will clear during the
next couple hours as winds diminish. Light and variable surface
winds tonight will become south around 10 to 12 knots by noon
tomorrow.
Huber
PREV DISCUSSION... /ISSUED 331 PM CST Fri Feb 28 2014/
SHORT TERM...
/Tonight and Saturday/
The fast moving shortwave that brought windy, dry and warm
conditions is racing east into the Mississippi Valley this
afternoon. Weak ridging tonight will be replaced by increasing
southwesterly flow aloft on Saturday.
Expect quiet and mild conditions overnight. Winds will quickly
diminish after 6 PM across the area, as mixing is reduced, and the
surface pressure gradient rapidly weakens due to a surface trough
settling in from west central Texas into eastern New Mexico. North
of this trough, winds are beginning to turn northerly as a cold
front becomes organized. This front might be able to push into the
northern Haskell/Throckmorton County area tonight before retreating
back to the north during the day Saturday.
On Saturday, the increasing southwesterly flow aloft will result
in increasing high clouds. The cold front mentioned earlier should
stall as surface pressure falls across eastern New Mexico combined
with mixing allow southwesterly surface flow to become dominant
across the region tomorrow. With the help of a 20 degree Celsius
thermal ridge at 850mb, temperatures will again be well above
normal values in the mid to upper 60s. Expect highs in the mid to
upper 80s for most of the area. Have kept a small area of upper
70s in northern Haskell and Throckmorton Counties where the cold
front may keep temperatures from warming as quickly.
20
LONG TERM...
/Sunday through Friday/
The main complication for the long term forecast is the timing of
the next Arctic cold front on Sunday and the possibility of light
wintery precipitation. NAM continues to show a much faster speed for
the Arctic front...pushing it to the I-20 corridor by early Sunday
morning. GFS is slower and not as cold as the NAM with the front not
expected until daytime Sunday. Have opted to lean toward the faster
NAM...with temperatures below freezing across the northern Big
Country by sunrise Sunday...and steady to cooling temperatures for
the rest of the area throughout the day as the front heads south.
In addition...a weak shortwave trough will head eastward across the
Panhandle and north Texas on Sunday...bringing a chance for mainly
light precipitation for the area Saturday night into Sunday. Have
decided to include mention of freezing drizzle for the northern Big
Country on Sunday...but not expecting any significant accumulation
since the ground and road surface will still be warm after highs in
the 80s on Saturday. Temps should remain above freezing from I-20
southward...where precip should remain as light rain.
Precip should quickly end from west to east by Sunday evening...with
cold temperatures expected Sunday night through Tuesday. Another
weak trough will move across west Texas on Tuesday...but limited
moisture should keep precipitation east of the area. Highs should
return to seasonal normals for the end of the week.
08
FIRE WEATHER...
Will keep the Red Flag Warning up through the original time as winds
remain gusty in the warning area, and relative humidity values are
generally in the 10 to 15 percent range. Winds will quickly diminish
after 6 PM tonight, reducing fire weather concerns.
We will be hot again on Saturday, although not quite as dry as
some Gulf of Mexico moisture will be able to move into southern
areas overnight tonight. Winds will be lighter as well, peaking
between 10 and 17 mph during the mid afternoon hours. We will
still see near critical fire weather conditions west of an Abilene
to Ozona line where relative humidity values will drop to less
than 20 percent, and winds will average 10 to 15 mph during the
afternoon.
Another strong cold front and associated wind shift will move
through the area Sunday, bringing in much colder air, and reducing
fire weather concerns from Sunday into the middle of next week.
Temperatures will begin moderating by Wednesday of next week.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 51 86 37 37 18 / 0 0 20 20 10
San Angelo 47 88 50 55 23 / 0 0 20 20 10
Junction 43 87 63 68 32 / 0 0 20 20 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
20/08/Huber
Hazardous weather outlook, Feb 28, 6:35 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
635 PM CST FRI FEB 28 2014
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-020045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
635 PM CST FRI FEB 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY...BRINGING
MUCH COLDER AIR BACK INTO WEST CENTRAL TEXAS. AREAS NORTH OF THE
INTERSTATE 20 CORRIDOR MAY NOT WARM ABOVE FREEZING...AND COULD SEE
LIGHT FREEZING DRIZZLE SATURDAY NIGHT INTO SUNDAY MORNING.
TEMPERATURES SUNDAY NIGHT WILL FALL INTO THE TEENS TO UPPER 20S
ACROSS A BROAD AREA. THESE COLD TEMPERATURES COMBINED WITH GUSTY
NORTHEAST WINDS WILL RESULT IN SINGLE DIGIT WIND CHILL VALUES AS
FAR SOUTH AS SAN ANGELO MONDAY MORNING.
IN ADDITION...NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
WEST OF AN ABILENE TO OZONA LINE SATURDAY AFTERNOON DUE TO GUSTY
SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY VALUES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Wildfire, Nolan
- When
- March 1, 12:00 AM CST to 2:00 PM CST
- Where
- Nolan forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The 173 Wildfire that burned 1220 acres in a community northwest of Nolan was contained.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, March 1, 20141 death · 30 injured · 1 event
- Flash Flood and Heavy Snow in Arizona, March 1 to 2, 20141 death · 1 injured · $91,000 · 50 kt wind · 5 events
- Drought in Texas, March 1 to 31, 2014$10 million · 24 events
- Tornado and Flood in Arizona, March 1 to 2, 2014$165,000 · EF0 · 10 events
- Drought in Texas, March 1 to 31, 2014$105,000 · 18 events
- Drought in Oklahoma, March 1 to 31, 201433 events
- Drought in New Mexico, March 1 to 31, 201432 events
- Extreme Cold in Minnesota, March 1 to 2, 201429 events
- Extreme Cold in North Dakota, March 1 to 2, 201427 events
- Extreme Cold in Minnesota, March 1 to 2, 201424 events
- Cold in Nebraska, March 1 to 2, 201422 events
- Drought in Texas, March 1 to 31, 201421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504396.